Depression and Weight Issues Have you been diagnosed with depression, are possibly on depression medication, and find it affects your weight loss efforts? Post here for support!

Reply
 
Thread Tools
Old 08-09-2008, 11:47 AM   #1  
Carb fiend!
Thread Starter
 
FakeFrowns's Avatar
 
Join Date: Feb 2008
Location: UK
Posts: 115

S/C/G: 246/232/140

Height: 5'8"

Question Amitriptyline - anyone taking it?

Hello All,
I haven't been on here recently for various reasons but recently I went to the neurologist because I have been experiencing involuntary jerk movements in my limbs and stuff. They prescribed amitriptyline which is normally used as an antidepressant but is also a muscle relaxant. I am only having it in a tiny amount varying from 10mg to 25mg (250mg is the antidepressant level) thing is, one of the side effects is extreme weight gain which the neurologist didn't tell me about. I was wondering if it is possible that I won't experience it seen as I am taking only a 10th of the normal prescription? Also, is anyone else taking this at all?
Thanks!
FakeFrowns is offline   Reply With Quote
Old 08-09-2008, 12:27 PM   #2  
Senior Member
 
kaplods's Avatar
 
Join Date: Jul 2003
Location: Wausau, WI
Posts: 13,383

S/C/G: SW:394/310/180

Height: 5'6"

Default

I'm taking it at bedtime for fibromyalgia/sleep quality 50 mg, and I've had no weight gain and no noticeable change in hunger or ability to lose weight.

All drugs that affect neurotransmitters can cause increases or decreases in appetite, sleep, and sex drive. And while one might have a tendency to cause changes in one direction over another, it's also possible that one that can cause an increase in one person can cause a decrease in others (which is why one of the listed side effects of the weight loss drug Meridia is increased appetite - it's unusual, but it can happen). Same with why some antidepressants can actually make a person MORE depressed.

You might consider keeping a symptom journal, just to try and notice your response to the medication.
kaplods is offline   Reply With Quote
Old 08-09-2008, 06:59 PM   #3  
Carb fiend!
Thread Starter
 
FakeFrowns's Avatar
 
Join Date: Feb 2008
Location: UK
Posts: 115

S/C/G: 246/232/140

Height: 5'8"

Default

Thank you very much for your reply. I think the idea of a symptom diary is really good! I really hope the drugs stop my jerking, some are quite painful. I hope in my case it causes weight loss! That would be a nice side effect as long as it isn't extreme!
FakeFrowns is offline   Reply With Quote
Old 08-09-2008, 07:08 PM   #4  
Senior Member
 
kaplods's Avatar
 
Join Date: Jul 2003
Location: Wausau, WI
Posts: 13,383

S/C/G: SW:394/310/180

Height: 5'6"

Default

And on the plus size, it's one of Walmart's/Sam's $4 per month or $10 for 3 months list!

I can relate to the jerking, because I have periodic limb movement and restless leg syndrome, and horrible leg cramps - all mostly at night though, so it's only while I'm in bed, especially just as I'm falling asleep that I usually get the jerking and spasms. It almost feels like I'm "tripping" or falling down a step or two, but sometimes I'm up all night with severe cramps or feeling like I want to just jump out of my skin, or an electric charge running up and down my legs.

My doctor prescribed mirapex for it, and it helps ALOT. Mirapex is another drug that is "off label" for the problem. It's a drug for Parkinson's disease (which makes sense, since one of the main symptoms of Parkinson's is involuntary movement). However, for the rls and plm, the dose is a fraction of what it would be for Parkinson's. It's a more expensive drug, but I save money by having the doctor prescribe a tablet twice the dose I need and I cut the tablets in half (it's weird that 30 tablets are nearly the same price for one dose as another).

Good luck with it!

Last edited by kaplods; 08-09-2008 at 07:14 PM.
kaplods is offline   Reply With Quote
Old 08-10-2008, 10:09 AM   #5  
Moderator & Happy Chick
 
Leenie's Avatar
 
Join Date: Jun 2001
Location: Northern New Jersey
Posts: 12,125

Height: 5' 10"

Default

Kaplods could the leg cramps be from not enuf magnesium? I ask because when I was doing atkins I would get them like crazy, but when I took a mag supplement they went away that very day (night).

My brother is also on meds for shaking, he's not diagnosed with parkinson but with a form of it. Poor thing is 52, can't work anymore because he shakes but yet they say its not parkinsons??? I dunno.

Can I ask... my hands shake but not all the time (some times its bad)... whats your thoughts on that? Some times I have a hard time writing my name... but again, its not all the time.

Thanks
Leenie is offline   Reply With Quote
Old 08-10-2008, 12:39 PM   #6  
Senior Member
 
kaplods's Avatar
 
Join Date: Jul 2003
Location: Wausau, WI
Posts: 13,383

S/C/G: SW:394/310/180

Height: 5'6"

Default

I think there are a lot of things that can cause that. I had a coworker who was shaking and dropping things and they must have tested her for a dozen different things including parkinson's, MS, and I don't remember what else. I left the job before she had a diagnosis. I think the neurologist would probably have the best insights.

Is your neurologist easy to talk to? Some doctors aren't (they just don't seem to think to explain things thoroughly to you - or they use medicalese and you don't have the faintest idea what they're saying).

Taking notes and questions into your appointment can help. I do that a lot (even if the doctor is good about explaining things).

I'm very lucky. I really like my neurologist, and I think he's answered more questions for me (even on non-neurology related questions) that other doctors just shrugged at.

As for my leg cramps, it probably is a mineral issue, I'm just not sure which one, yet. The last time I had them, it was a sodium issue. I am VERY prone to low sodium issues (I'm one of the odd ones. Part of it is because of my diet - I just don't like salt, and part of it my doctor says just may be an idiocyncracy of my body). I'll have to try the magnesium.
kaplods is offline   Reply With Quote
Old 08-10-2008, 04:12 PM   #7  
Moderator & Happy Chick
 
Leenie's Avatar
 
Join Date: Jun 2001
Location: Northern New Jersey
Posts: 12,125

Height: 5' 10"

Default

Thanks I do not have a doctor but was thinking about going real soon. When my hands are not shaking, I don't think about it until they are, then I forget LOL yeah I know... plus it seems I have to work myself up to visiting a doctor, the whole process is exhausting.

Yep magnesium could be the culprit... it was for most of the people following the plan. 4 things they stressed in atkins for leg cramps and they are potassium, calcium, magnesium, or sodium. Thanks for your help and good luck!!

Leenie
Leenie is offline   Reply With Quote
Old 08-11-2008, 10:16 AM   #8  
Less Juicey
 
sandyfanny's Avatar
 
Join Date: Jul 2008
Location: Carolina coast
Posts: 1,343

S/C/G: 246/135

Height: 5'5"

Default

Be really careful with amitripyline. I was taking it for depression (in combination with an a.m. antidepressant) and sleep difficulties. I began sleepwalking - doing weird things I didn't remember. Once I woke up to find raw spaghetti all over the kitchen floor. Another time I tried to make bananas foster...dangerous. I told my psychiatrist; he said it wasn't the amitriptyline. I continued until I fell, sprained my ankle very badly and had to have an ambulance in the middle of the night. Awful! I was on a walker, in a boot, physical therapy for months. I immediately fired my psychiatrist! So be really careful. Some people have NO problems. I had lots!
sandyfanny is offline   Reply With Quote
Old 08-15-2008, 06:52 PM   #9  
Fifty by Fifty!
 
mollymom's Avatar
 
Join Date: Aug 2008
Location: ONtario Canada
Posts: 235

S/C/G: 270.5/232.0/170

Height: 5'8

Thumbs down Sweating !

I was prescribed quite a cocktail for fibro and its partner sleep disorder, arthritis, post surgical pain and depression...amitryptaline was one of them. I was gaining weight but I don't attribute it to the drug, I attribute it to the food I was eating because I felt so sorry for myself.

HOWEVER...I started having horrible sweating attacks. I mean my hair drenched, running down my neck and back and dripping off my nose. Doc said it was "my age"..why is it after 48 docs start saying everything is a woman's "age". So I said let's test my hormones then..well go figger HORMONES were just fine thank you. Then one day, I decided to look up all my drugs..well ta da...under amy....major side effects >>>you guessed it, sweating. Stopped the drug and dried up almost immediately. That was my experience.
mollymom is offline   Reply With Quote
Reply


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off



All times are GMT -4. The time now is 09:58 PM.


We are a participant in the Amazon Services LLC Associates Program, an affiliate advertising program designed to provide a means for us to earn fees by linking to Amazon.com and affiliated sites.
Copyright © 2024 MH Sub I, LLC dba Internet Brands. All rights reserved. Use of this site indicates your consent to the Terms of Use.